Man died following rare, severe blood clot disorder possibly linked to Moderna vaccine, case report says


A Pittsburgh man who died weeks after receiving his second dose of the Moderna COVID-19 vaccine had apparently showed symptoms that met the criteria for a rare, serious blood clot disorder previously only reported in recipients of the Johnson & Johnson AstraZeneca jabs. An outside group of experts from the Perelman School of Medicine at the University of Pennsylvania in an accompanying editorial has noted that “extra caution is needed” before attributing the patient’s case to the mRNA-1273 vaccine

.Moderna did not immediately respond to a Fox News request for comment.

The man’s case, which was detailed in the Annals of Internal Medicine by researchers from the Allegheny Health Network, is believed to be the first possible thrombosis with thrombocytopenia syndrome instance in an mRNA vaccine recipient.

The 65-year-old apparently had a history of chronic hypertension hyperlipidemia, first sought treatment at the hospital a week after developing bilateral lower-extremity discomfort intermittent headaches, according to the case report. He had also been experiencing shortness of breath for two days. Doctors noted that he had received his second dose of the mRNA-1273 vaccine 10 days prior to the onset of symptoms. 

NEARLY 100 COVID-19 CASES LINKED TO ILLINOIS SUMMER CAMP, OFFICIALS SAY

Exams revealed acute deep venous thromboses in both legs, acute pulmonary emboli with right ventricular strain, severe thrombocytopenia, or low blood platelet count. The team treated him with an inferior vena cava filter administered two doses of intravenous immunoglobulin, followed by 40 mg of dexamethasone intravenously for four days. He was also given heparin after a platelet transfusion raised his counts, but three days later it was stopped after he developed a gluteal hematoma. 

The patient was evaluated for heparin-induced thrombocytopenia (HIT), but later developed encephalopathy, which led to the discovery of cerebral venous sinus thrombosis. He continued to deteriorate new upper-extremity deep venous thrombosis, as well as worsening lower-extremity deep thrombosis, were noted. 

Blood cultures also came back positive for Methicillin-Susceptible Staphylococcus Aureus (MSSA), a staph infection commonly found on the surface of the skin. He died following compassionate extubation. 

AUSTRALIA OFFERS ALL ADULTS ASTRAZENECA COVID-19 VACCINE TO SPEED ROLLOUT

“In retrospect, this patient met the criteria for VITT or TTS,” the report authors wrote. “He developed thrombocytopenia thrombosis within 5 to 10 days after vaccine administration. The distribution of thrombosis, especially the cerebral venous sinus thrombosis, was characteristic of VITT or TTS. Most of his clotting other relevant work-up were consistent with the syndrome.” 

However, they noted that while they “believe the evidence supporting VITT or TTS in this case is robust,” the doctors noted they “cannot rule out atypical HIT or HIT with unrecorded heparin administration.” 

They said that if they suspected VITT or TTS earlier, the course of treatment for the patient would have been altered included another nonheparin anticoagulant earlier. The team said they would have avoided platelet transfusions done more extensive serologic testing of platelet-activating antibodies. 

Currently, the Centers for Disease Control Prevention (CDC) advises against treating TTS with heparin unless heparin-PF4 ELISA HIT antibody testing is negative. In this case, serum collected during his admission but before he received heparin was strongly positive. 

CLICK HERE FOR COMPLETE CORONAVIRUS COVERAGE

“In summary, we believe it is important to note that millions of people have received COVID-19 vaccines that use mRNA technology,” the authors wrote. “This is the only report to date of possible VITT or TTS in those recipients as such a rare event, even if confirmed by additional reports, should not prevent persons from receiving the benefits of these vaccines. In addition, this report complicates hypotheses that implicate adenoviral vectors as the sole cause of VITT or TTS.” 



Source link